Indian Dermatology Online Journal

LETTER TO THE EDITOR
Year
: 2017  |  Volume : 8  |  Issue : 6  |  Page : 501--503

Symmetric drug-related intertriginous and flexural exanthema due to itraconazole: An uncommon side effect of a commonly used drug


Madhuchhanda Mohapatra, Maitreyee Panda, Bikash R Kar, Chinmoy Raj 
 Department of Skin and VD, Siksha ‘O’ Anusandhan University, Bhubaneswar, Odisha, India

Correspondence Address:
Madhuchhanda Mohapatra
Department of Skin and VD, Siksha ‘O’ Anusandhan University, Bhubaneswar, Odisha
India




How to cite this article:
Mohapatra M, Panda M, Kar BR, Raj C. Symmetric drug-related intertriginous and flexural exanthema due to itraconazole: An uncommon side effect of a commonly used drug.Indian Dermatol Online J 2017;8:501-503


How to cite this URL:
Mohapatra M, Panda M, Kar BR, Raj C. Symmetric drug-related intertriginous and flexural exanthema due to itraconazole: An uncommon side effect of a commonly used drug. Indian Dermatol Online J [serial online] 2017 [cited 2020 May 30 ];8:501-503
Available from: http://www.idoj.in/text.asp?2017/8/6/501/218323


Full Text



Sir,

Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE) or (Baboon syndrome) is a symmetrical erythematous rash on the flexures after systemic exposure to a drug. This is distinct from other cutaneous drug reactions owing to its typical morphology, distribution, and absence of systemic findings. We report the case of a 43-year-old female presenting with SDRIFE after the first dose of itraconazole.

The patient was prescribed itraconazole 200 mg orally once daily for tinea cruris. After the first dose, she developed pruritus and minimal erythema over the neck, inframammary area, and groins. With continued medication, there was aggravation of symptoms in the form of extension of rash over the groin upto the medial thighs and involvement of other flexures in the next 3 days. Examination revealed bilaterally symmetrical sharply demarcated V-shaped erythematous macular exanthema over the neck [Figure 1], inframammary areas [Figure 2], and groin [Figure 3], extending to medial thighs and lower abdomen [Figure 3]. There was no evidence of any systemic involvement. Routine hematological and urine examinations were normal, except eosinophilia (11%). Histopathological examination revealed perivascular infiltration of lymphocytes and neutrophils [Figure 4]a and [Figure 4]b. Patch test with the drug was negative and the patient did not consent for drug rechallenge. SDRIFE was diagnosed based on the clinical, and histopathological evidence as well as temporal association with the drug. Patient showed clinical improvement with intake of systemic steroids and discontinuation of itraconazole within 5 days [Figure 5].{Figure 1}{Figure 2}{Figure 3}{Figure 4}{Figure 5}

SDRIFE is defined as a benign and self-limiting drug eruption characterized by symmetrical involvement of the gluteal and intertriginous areas, occurring in the absence of systemic involvement.[1] Previously, also referred as baboon syndrome, the term SDRIFE was proposed by Hausermann in 2004 as more appropriate for those reactions occurring after exposure to systemic drugs, regardless of prior sensitization.[2]

SDRIFE is diagnosed by the following criteria:[2]

Exposure to a systemically administered drug either at the first or repeated doseSharply demarcated erythema of the gluteal / perianal area and / or V-shaped erythema of the inguinal areaInvolvement of atleast one other intertriginous / flexural areaSymmetry of the affected areasAbsence of systemic symptoms and signs.

Among the medications causing SDRIFE, beta-lactam antibiotics, especially amoxicillin, are most common, others include pseudoephedrine, codeine, cimetidine, nystatin, and fluconazole.[3] The exact mechanism involving SDRIFE is unknown although many reports have suggested a role of type 4 hypersensitivity.[4] Histological features consist of a superficial perivascular inflammatory infiltrate of lymphocytes and occasional eosinophils.[2] Approximately 50% of the cases have a positive patch test, while drug provocation test is positive in most patients.[5] Itraconazole, a triazole antifungal agent has free azole nitrogen, which competes with the heme moiety of cytochrome P 450 for free oxygen, inhibiting ergosterol synthesis in the fungal cell membrane. Although itraconazole is one of the most commonly used systemic antifungal among dermatologists, cutaneous reactions are infrequent with it, and the documented reports include a generalized urticarial rash and acute generalized exanthematous pustulosis.[6] Recently a case of SDRIFE induced by fluconazole, another triazole antifungal has been reported.[7]

This case is being reported to enlighten the physicians with an uncommon rash induced by a drug prescribed routinely by dermatologists.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Jones MR, Lee HY. Benign cutaneous adverse reactions to drugs. In: Griffiths C, Barker J, Bleiker T, Chalmers R, Creamer D, editors. Rook's textbook of dermatology. 9th ed. West Sussex: Wiley Blackwell Publishers; 2016. p118.5-6.
2Häusermann P, Harr T, Birchner AJ. Baboon syndrome resulting from systemic drugs: Is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Derm 2004;51:297-310.
3Hamiilton M D, Oakley A. Symmetrical drug related intertriginous and flexural exanthema. DermNet New Zealand. July 2015.
4Tan SC, Tan JW. Symmetrical drug related intertriginous and flexural exanthema. Curr Opin Allergy Clin Immunol 2011;11:313-8.
5Kim BJ, Kim HS, Lee JY, Kim HO, Park YM, La HO. Symmetrical drug-related intertriginous and flexural exanthema caused by celecoxib. Int J Dermatol 2012; 53:e1-3.
6Park YM, Kim JW, Kim CW. Acute generalized exanthematous pustulosis induced by itraconazole. J Am Acad Dermatol 1997;36:794-6.
7Nanda S. A case of SDRIFE induced by Fluconazole. JAAD 2016;74 (Suppl 1):AB 89.